MAUDE Adverse Event Report: ETHICON INC. VCL+ VIO 36IN 2-0 S/A CT; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ VIO 36IN 2-0 S/A CT; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP357H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please confirm the date of procedure/event.(the needle broke during the procedure, so the procedure and event should have occurred the same day.) what instruments were used to grasp the needle? where was the needle grasped during use? were x-rays performed to localize the needle fragment? what tissue was being sutured when the event occurred? was additional dissection required in other organs/tissues other than the target tissue? if yes, please describe.Were there any unexpected outcomes or complications as a result of the prolonged surgery time? was the patient¿s treatment altered in anyway due to the prolonged surgery time? if yes, please explain.Was the post-operative care changed due to this event? please specify.
 
Event or Problem Description
It was reported that a patient underwent a laparoscopic right salpingectomy under anesthesia on (b)(6) 2024 and suture was used.The patient came to the hospital for treatment due to abdominal pain for 2 hours after 42 days of amenorrhea, accompanied by a small amount of vaginal bleeding.After b-ultrasound examination, the patient's uterus was found to be of normal size, and no gestational sac was found in the uterus.A heterogeneous echo of 20 * 12mm was observed in the right adnexal area, and a clear liquid dark area of 16 * 9mm was observed in the pelvic cavity.The blood hcg level increased by 671.7miu/ml, and the diagnosis was ectopic pregnancy.On the second day of admission, the patient received medical advice and was admitted to the hospital to complete all preoperative preparations.The surgery was performed under anesthesia.During the normal surgical suturing process, the needle broke and fell into the abdominal cavity.The operating doctor promptly discovered and immediately searched for the broken needle.Due to the small size of the needle, it was difficult to find.After more than an hour of searching, the needle was finally removed and replaced with other suture of the same manufacturer and batch to continue suturing.The surgery went smoothly without any other abnormalities.Due to the prolonged anesthesia time required for surgery and the longer search time for residual metal foreign bodies in the abdominal cavity, both may lead to postoperative complications and infections.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Date sent to the fda: 8/21/2024.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The following information was received: quantity to be returned should be 1.Additional information was requested, but unavailable: please confirm the date of procedure/event.(the needle broke during the procedure, so the procedure and event should have occurred the same day.) what instruments were used to grasp the needle? where was the needle grasped during use? were x-rays performed to localize the needle fragment? what tissue was being sutured when the event occurred? was additional dissection required in other organs/tissues other than the target tissue? if yes, please describe.Were there any unexpected outcomes or complications as a result of the prolonged surgery time? was the patient¿s treatment altered in anyway due to the prolonged surgery time? if yes, please explain.Was the post-operative care changed due to this event? please specify.Contacted with the sales rep today via phone, please refer to the event description and other information requested is unknown.A review of the batch manufacturing records was conducted, and no related non-conformances were identified.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 9/4/2024 this report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 pending evaluation of returned device additional information: d9, h3, h6 corrected information: b3 a device has been received, however it has not yet been evaluated.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Additional information was received: after investigation, the event date should update to be 2024-jul-08.The broken needle tip was completely removed during surgery.This event prolonged the surgery for about 1 hour.The patient recovered well after surgery.No subsequent adverse event report was received.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 9/18/2024.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H3 investigational summary: the product received for analysis was identified as product code vcp357h.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed near the tip of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
VCL+ VIO 36IN 2-0 S/A CT
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN ANGELO
3348 pulliam st
san angelo TX 76905
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key19817090
Report Number2210968-2024-07565
Device Sequence Number8891698
Product Code GAM
UDI-Device Identifier10705031052697
UDI-Public(01)10705031052697(11)221215(17)271130(10)SP2ADJ
Combination Product (Y/N)Y
Initial Reporter CountryCH
PMA/510(K) Number
K132580
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP357H
Device Lot NumberSP2ADJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2024
Supplement Date Received by Manufacturer07/25/2024
08/12/2024
09/04/2024
Initial Report FDA Received Date07/24/2024
Supplement Report FDA Received Date08/22/2024
09/04/2024
09/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age31 YR
Patient SexFemale